Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 17, 2002, 4:57 PM EDT for Saginaw County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2002, 4:57 PM EDT (20:57 UTC)
- Expired
- Jun 17, 2002, 5:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saginaw County, MI
The radar
The Detroit radar (KDTX), 100 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:05 PM EDT | Hail 0.75 | Fenmore, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 172057 SVRDTX MIC145-172145- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 457 PM EDT MON JUN 17 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAGINAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 545 PM EDT * AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MARION SPRINGS...OR 16 MILES NORTHEAST OF ST. JOHNS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARION SPRINGS AT 505 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 4334 8451 4321 8468 4315 8426 4330 8415 SF JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:25 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 17, 3:25 PM EDT, 1 hour 32 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 325 PM EDT MON JUN 17 2002 MAIN FORECAST CONCERN OCCUR TONIGHT AND THEN AGAIN TOWARDS THE END OF THE WEEK. MODELS ARE HANDLING THE NEXT SHORT WAVE DIFFERENTLY. AVN AND ETA-XX BOTH WEAKEN THE NEXT VORT MAX AS IT MOVES ACROSS SOUTHEAST MICHIGAN THIS EVENING... WHILE THE ETA STRENGTHENS IT. IF WE GO WITH THE ETA SOLUTION THEN I WOULD HAVE TO KEEP A MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHEAST MICHIGAN FOR A GOOD PART OF THE NIGHT. HOWEVER... THE AVN/ETA-XX SOLUTION WOULD ALLOW THE SHOWERS AND THUNDERSTORMS TO DISSIPATE AROUND SUNSET. ANOTHER DIFFERENCE SHOWS UP IN THE TEMPERATURES AT BOTH 500 AND 700 MB. ETA IS SLOWER IN MOVING THE COLD POOL OFF TO THE EAST... ESPECIALLY AT 700MB AND THIS ALLOWS MORE INSTABILITY TO REMAIN OVER SOUTHEAST MICHIGAN OVERNIGHT. WITH WARM ADVECTION ALREADY INDICATED ON THE UPSTREAM SOUNDINGS THIS MORNING YOU HAVE TO BELIEVE THAT THE ETA MAY BE TRYING TO HOLD ONTO THE COLD POOL TOO LONG AND THUS THE AVN/ETA-XX SOLUTIONS WILL BE CLOSER TO THE TRUTH. LATEST RADAR AND SATELLITE LOOPS SHOWING THE SHOWERS AND STORMS DEVELOPING FURTHER EAST AND MOST OF IT SHOULD AFFECT THE THUMB. WILL HAVE LIKELY POPS FOR THIS EVENING IN THE THUMB AND JUST CHANCE POPS ELSEWHERE. NICE DAY ON TUESDAY ACROSS THE REGION WITH LOTS OF SUNSHINE AND LIGHT WINDS. WARM ADVECTION WILL BEGIN ON TUESDAY WITH 850MB TEMPERATURES WARMING FROM AROUND PLUS 8C TO PLUS 10C. THIS GRADUAL WARMING WILL CONTINUE THROUGH THURSDAY WITH 850MB TEMPERATURES REACHING PLUS 15C BY THURSDAY AFTERNOON. THIS WILL ALLOW SURFACE TEMPERATURES TO WARM BACK INTO THE 80S ACROSS MOST OF SOUTHEAST MICHIGAN FOR WEDNESDAY AND THURSDAY. EXTENDED... SHOULD BE A QUIET PERIOD EXCEPT FOR FRIDAY AND SATURDAY. MODELS SHOWING A WEAKENING COLD FRONT APPROACHING FROM THE WEST THURSDAY NIGHT AND THEN EITHER STALLING OUT OR DISSIPATING OVER SOUTHEAST MICHIGAN ON FRIDAY. NOT A LOT OF SUPPORT FOR PRECIPITATION THAT DAY WITH INSTABILITY FAIRLY WEAK WITH A LIFTED INDEX DOWN NEAR ZERO AND CAPE VALUES NEAR A 1000 JOULES. HOWEVER... I ALWAYS GET CONCERNED ABOUT ANY BOUNDARY THAT STALLS OUT OVER OUR AREA DURING THE SUMMER. USUALLY THERE IS ENOUGH LOW LEVEL CONVERGENCE... INSTABILITY... AND LOW LEVEL MOISTURE NEAR TO FRONT TO GET SOME THUNDERSTORMS GOING. WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR FRIDAY AND SATURDAY... BUT DROP THEM FOR SUNDAY AND MONDAY DUE TO A BUILDING UPPER LEVEL RIDGE AND THE LACK OF ANY LARGE SCALE FORCING. .DTX...NONE. KEYES
In the hours before
Local storm report, Jun 17, 3:20 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
320 PM EDT MON JUN 17 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0243 PM 3 SW ST CLAIR MI .75 INCH HAIL
06/17/02 ST CLAIR REPORTED BY SPOTTER
0245 PM ST CLAIR MI .75 INCH HAIL
06/17/02 ST CLAIR REPORTED BY LAW
ENFORCEMENT
SFSpecial weather statement, Jun 17, 4:06 PM EDT, 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-180200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 406 PM EDT MON JUN 17 2002 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARD... ISOLATED SEVERE THUNDERSTORMS EARLY THIS EVENING...PRODUCING HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. STORMS THAT DEVELOP WILL MOVE SOUTHEAST AT 30 MPH. DISCUSSION... AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WEAK SURFACE TROUGH OVER LOWER MICHIGAN...LEADING TO SCATTERED THUNDERSTORMS THIS EVENING. WITH INCREASING INSTABILITY DUE TO DAYTIME HEATING LATE THIS AFTERNOON...ISOLATED THUNDERSTORMS MAY BECOME SEVERE EARLY THIS EVENING. THUNDERSTORMS WILL WEAKEN BELOW SEVERE LIMITS ONCE THE SUN SETS. SPOTTER ACTIVATION... DUE TO THE ISOLATED NATURE OF THE SEVERE THREAT...SPOTTER ACTIVATION IS NOT ANTICIPATED. OUTLOOK FOR TUESDAY AND WEDNESDAY... NO HAZARDOUS WEATHER EXPECTED. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BRAVENDER
Local storm report, Jun 17, 4:43 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
443 PM EDT MON JUN 17 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM FLAT ROCK MI .75 INCH HAIL
06/17/02 WAYNE REPORTED BY PUBLIC
JHBThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:43 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 32 min |
| Jun 17, 2:45 PM EDT | Special Marine Warning | DTX | 45 min | |
| Jun 17, 3:29 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 46 min |
| Jun 17, 3:39 PM EDT | Special Marine Warning | DTX | 51 min | |
| Jun 17, 4:04 PM EDT | Special Marine Warning | DTX | 26 min | |
| Jun 17, 4:32 PM EDT | Special Marine Warning | DTX | 58 min | |
| Jun 17, 5:13 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 47 min |
| Jun 17, 5:19 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 41 min |
| Jun 17, 5:21 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 39 min |
| Jun 17, 5:52 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 38 min |
| Jun 17, 6:32 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 28 min |
| Jun 17, 6:42 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 48 min |
| Jun 17, 6:43 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 47 min |
| Jun 17, 6:57 PM EDT | Special Marine Warning | DTX | 63 min | |
| Jun 17, 7:35 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 40 min |
| Jun 17, 7:37 PM EDT | Special Marine Warning | DTX | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.